British Astronomical Association
Supporting amateur astronomers since 1890

Secondary menu

Main menu

Home Forums General Discussion
Terms of use

Visual Observing impacted by loss of Sensory Balance

3 posts / 0 new
Last post
Offline
Last seen: 1 week 2 days ago
Joined: 04/10/2014 - 20:22
Visual Observing impacted by loss of Sensory Balance

Last 2 months I've been coping with loss of balance sensory output from my right ear, due to nausea / giddyness not been able to do visual astronomy (night sky and telescope). Expect to adapt eventually but won't be the same.

Anybody had experience of this problem and how it affected looking up at the night sky and using telescope eyepiece?

Will I have to consider astrophotograpy, looking at images on a computer screen in the future?

Regards

Keith

Richard Miles's picture
Offline
Last seen: 4 days 22 hours ago
Joined: 07/03/2014 - 16:09
Sorry to hear that, Keith.

Sorry to hear that, Keith. I haven't had the problem myself but I know that the vestibular system can be affected by viruses, etc but it eventually sorts itself out. Hopefully that will happen soon in your case.

Visual observing is great to do - I was round at a friend's last night eyeballing the Trapezium in the Orion Nebula last night for instance -  but do consider not just imaging with a camera, but also taking quality monochrome images of stuff like comets, asteroids, or variable stars. Generally speaking you need an astronomical CCD camera and a photometric V hfilter for asteroids or variables, or a Cousins Rc filter or Sloan r' filter for comets.

As we get older our eyesight inevitably declines in performance, whereas as time goes by the power of CCD cameras in the hands of amateurs is increasing year on year. This is partly because of the improvements in software such as Astrometrica, Canopus and MaximDL, but also because of the better star catalogues that are coming out. We are only a few years away from the completion of the Gaia mission, the data from which will further transform this type of observing by amateurs and others.

NickDHewitt's picture
Offline
Last seen: 21 hours 32 min ago
Joined: 05/03/2014 - 10:21
Free medical advice

Hi Keith

It may be worth a trial of prochlorperazine (Stemetil) to see if your dizziness can be damped down. The only downside of such a trial that I can see is that it can induce drowsiness. Please don't sue me if you wake up frozen to the telescope after 4 hours use!